Friday, July 1, 2022
HomeAnesthesia & Analgesiaindex/list_12253_1Perioperative Diabetes Insipidus Caused by Anesthetic Medications

Perioperative Diabetes Insipidus Caused by Anesthetic Medications

Abstract and Introduction

Abstract

Diabetes insipidus (DI) is an uncommon perioperative complication that can occur secondary to medications or surgical manipulation and can cause significant hypovolemia and electrolyte abnormalities. We reviewed and evaluated the current literature and identified 29 cases of DI related to medications commonly used in anesthesia such as propofol, dexmedetomidine, sevoflurane, ketamine, and opioids. This review summarizes the case reports and frequency of DI with each medication and presents possible pathophysiology. Medication-induced DI should be included in the differential diagnosis when intraoperative polyuria is identified. Early identification, removal of the agent, and treatment of intraoperative DI are critical to minimize complications.

Introduction

Diabetes insipidus (DI) is a rare condition associated with the inability to effectively autoregulate water balance resulting in polyuria, polydipsia, and electrolyte abnormalities. This disease process is generally classified into either central or nephrogenic dysfunction with either decreased release or ineffective response to antidiuretic hormone (ADH), respectively.

DI has many known etiologies including genetics, medications, and surgical manipulation. However, little data are available regarding DI associated with medications commonly used for anesthesia or sedation, and no previous reviews have been published. Many surgeries are several hours in duration and require prolonged medication infusions or administration. DI presenting during anesthesia is marked by significant urine output of >125 mL/h in adults, while other symptoms might be masked intraoperatively and become evident in the recovery room.[1] This significant change in total body water content characteristically produces hypernatremia that, if not identified and corrected, can lead to potentially serious neurological symptoms including weakness, lethargy, myalgias, and coma. As patients receiving anesthesia or sedation are unable to adjust their fluid intake to compensate, it is the responsibility of the anesthesiologist to replete the volume and manage any electrolyte abnormalities.

To our knowledge, there has not been a review evaluating DI associated with anesthetic agents. Due to the serious complications associated with DI, it is imperative that anesthesiologists are able to identify signs of DI in their patients and consider all possible etiologies, including anesthetics. In this review, we have compiled and analyzed published cases of DI related to commonly used anesthetic medications. The aim is to determine whether DI is more commonly associated with certain anesthetics.

RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisment -

Most Popular